[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.149.128. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 1983

Erythroderma, Hypogammaglobulinemia, and T-Cell LymphocytosisOccurrence Following Therapy With Phenytoin

Author Affiliations

From the Division of Allergy and Immunology (Drs Lillie, Yang, and August), and the Section of Dermatology (Dr Honig), The Children's Hospital of Philadelphia, and the Department of Pediatrics, University of Pennsylvania School of Medicine, Philadelphia.

Arch Dermatol. 1983;119(5):415-418. doi:10.1001/archderm.1983.01650290055017
Abstract

• Erythroderma and exfoliative dermatitis developed in a 17-year-old boy following therapy with phenytoin sodium. Immunologic studies performed early in the course of the dermatitis disclosed panhypogammaglobulinemia and a marked increase in T lymphocytes that responded poorly in vitro to T-cell mitogens. After therapy with prednisone, the dermatitis improved somewhat, and the patient's lymphocytes proliferated in vitro when exposed to phenytoin. We speculate that our patient's acute hypersensitivity reaction may have been mediated by an excessive number of phenytoin-sensitized suppressor-cytotoxic T lymphocytes and may represent a disorder of immunoregulatory T cells.

(Arch Dermatol 1983;119:415-418)

×